Article, Emergency Medicine

Purple glove syndrome occurring after oral administration of phenytoin in therapeutic doses: mechanism still a dilemma

Unlabelled imageCase Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: locate/ ajem

Purple glove syndrome occurring after oral administration of phenytoin in therapeutic doses: mechanism still a dilemma?,??,?

Abstract

Purple glove syndrome is a rare and poorly understood compli- cation of phenytoin use, occurring almost always with its intravenous formulation. This syndrome comprises of pain, purple discoloration, and edema distal to the site of intravenous administration of phenytoin. We hereby report an unusual case, wherein purple glove syndrome was seen on oral formulation of phenytoin in its therapeutic dose.

Because of its narrow therapeutic index and pharmacokinetics, Adverse drug reactions are not uncommon with regard to phenytoin usage. However, purple glove syndrome (PGS) seems to be a rare and poorly understood complication. Incidence of PGS varies between 1.5% and 5.9% [1-3]. Initially, PGS was thought to be attributable to intravenous (IV) phenytoin use exclusively, but there has been a mention with oral formulation as well [4]. Among the possible postulated mechanisms are administration of drug in higher-than- recommended doses, extravasation, chemical irritation by solvents, drug-induced vasculitis, and drug induced vasoconstriction [5]. We hereby report a case of PGS occurring with oral formulation but in therapeutic dose.

A 35-year-old man presented with status epilepticus, with antecedent history of low-grade fever with evening rise, frequent holocranial headaches of moderate severity, and recurrent vomiting of 6-month duration. There was no history of any illicit drug abuse, head trauma, or any significant illness in the past. Without any delay, intravenous lorazepam 4 mg was administered using a 20-gauge cannula on the lateral aspect of right hand. It was followed by 1000 mg of phenytoin dissolved in 100 mL of normal saline over 50 minutes at 20 mg/min using infusion pump. His seizures were controlled thereafter. Postictally, his examination revealed presence of bilateral papilloedema and meningeal signs in form of Neck rigidity and Kernig sign. His routine laboratory reports, chest x-ray, vasculitis, and thyroid profiles were normal. Contrast-enhanced magnetic resonance imag- ing brain was done, which was suggestive of communicating hydrocephalus. Furthermore, cerebrospinal fluid (CSF) analysis revealed increased cellular response (cells, 80 cells/uL, lymphocytic predominance) with elevated proteins (89 mg/dL) and normal glucose levels. CSF for India ink, Potassium hydroxide (KOH) mount,

? Source(s) of support: Nil.

?? Conflicts of interest: Nil.

? Presentation at meeting: None.

and fungal cultures were negative. Electroencephalograph was suggestive of generalized epileptiform discharges. A diagnosis of chronic meningitis with a possible tubercular etiology was consid- ered, which was later confirmed by a positive Polymerase chain reaction test for detection of tuberculosis (TB-PCR) in CSF. A regimen of 5 antitubercular drugs was started with intravenous dexametha- sone, whereas the intravenous pHenytoin was replaced with oral formulation (300 mg/d) on the very next day. Patient tolerated the drugs well with improvement in headaches and without any recurrence of seizure. Curiously, 20 days after the oral phenytoin intake, he developed pain and purple discoloration of both the hands raising a possibility of PGS (Figure A).There was no skin excoriation, ulcer, or elevated temperature in affected limbs. Capillary refill under the nail bed was normal, and all the pulses in the limbs were equally well palpable. Arterial and venous Doppler studies also did not suggest any abnormality either. Serum phenytoin levels were 12 ug/mL. Dermatology consultation was taken, and immediately thereafter, phenytoin was replaced by sodium valproate 1000 mg/d in divided doses. Limb elevation and anti-inflammatory were also supplemented, and patient was monitored for any deterioration. Interestingly, over next 10 days, patient’s signs and symptoms completely improved (Figure B), substantiating our suspicion of PGS.

On a scale proposed by Naranjo et al. [6], the score obtained was 7,

classifying it as probable adverse drug reaction. Our patient had neither history of previous exposure to phenytoin nor the dosages reduced after reaction; instead, we considered stopping phenytoin immediately and replacing it with valproate.

Spectrum of clinical features in PGS ranges from mild discoloration of skin to development of blisters, necrosis, and compartment syndrome at the site of administration. Clinical features are described in 3 stages [7]: wherein stage I, there would be pain and purple discoloration around IV site 2 to 12 hours post infusion. Stage II involves spreading of discoloration, edema, skin blistering or slough- ing, possible ulceration, or development of compartment syndrome. Finally, in stage III, resolution of pain and edema starts, which may take weeks to months and discoloration recedes back toward the original IV site. Most of the hypothesis states a similar mechanism that added chemicals to the phenytoin sodium injection make it highly alkaline resulting in vasoconstriction, endothelial damage, and microthrombi in vessels, thereby manifesting as PGS [8-10]. This condition has to be differentiated from intravenous infiltration, local cellulitis, and peripheral vascular disease or vasculitis. Our patient neither had elevation of local temperature at the site, purulent discharge nor did have any history of Raynaud phenomenon, acrocyanosis, or any other cutaneous symptoms. All the pulses were

0735-6757/(C) 2014

image of Figure

Figure. A, Clinical photographs after oral phenytoin administration showing purple discoloration of both the hands (right N left) and digital swelling at places, suggestive of PGS. B, Complete resolution in form of receding discoloration and swelling within couple of days after stopping phenytoin.

equally well palpable, and furthermore, a possibility of vascular disease was ruled out by normal Color Doppler study as well.

Our patient was administered dexamethasone for tubercular meningitis as well, but first of all, PGS has never been mentioned as a complication of intravenous dexamethasone use, and, secondly, dramatic resolution of symptoms occurred after stopping phenytoin alone, whereas other drugs were continued as previously. This further substantiated that it was phenytoin that was the culprit.

To the best of our knowledge, there has been only a single case by Yoshikawa et al. [4] wherein PGS developed during oral administra- tion of a toxic overdose of phenytoin of which the authors could not define a causative mechanism. Interestingly, our patient developed PGS involving both the hands, almost after 20 days of oral phenytoin consumption and that too in therapeutic doses and with a normal serum phenytoin level. The possible mechanism that we would

ascribe is accumulation of free phenytoin in small veins and capillaries that may induce vasoconstriction and microThrombi formation, further leading to skin discoloration and edema. In addition, presence of a chronic illness resulting in impaired vascular integrity might have contributed as a risk factor in our patient [7].

This is the first case report of PGS occurring after therapeutic doses of oral phenytoin of which the etiology still remains unclear. Finally, a strong index of suspicion, early detection, and timely management can deter a rare adverse effect of commonly used drug such as phenytoin, both in oral and injectable formulations.

Rajendra Singh Jain, MD, DM, (Neurology)?

Kadam Nagpal, MD Sunil Kumar, MD

Swayam Prakash, MD, (Medicine)

Rahul Handa, MD

Department of Neurology, SMS Medical College

Jaipur, Rajasthan, India

?Corresponding author. 126, Janakpuri II, Imli Ka Phatak

Jaipur, Rajasthan, India 302005 Tel.: +91 9414073579

E-mail address: [email protected] http://dx.doi.org/10.1016/j.ajem.2014.05.039

References

  1. Rosenow F, Knake S. Recurrent and future advances in the treatment of status epilepticus. Ther Adv Neurol Disord 2008;1:33-42. http://dx.doi.org/10.1177/ 1756285608094263.
  2. Meek PD, Davis SN, Collins DM, Gidal BE, Rutecki PA, Burstein AH, et al. Guidelines for nonemergency use of parenteral phenytoin products. Proceedings of an expert panel consensus process. Arch Intern Med 1999;159:2639-44.
  3. Burneo JG, Anandan JV, Barkley GL. A prospective study of the incidence of the purple glove syndrome. Epilepsia 2001;42(9):1156-9.
  4. Yoshikawa H, Abc T, Oda Y. Purple glove syndrome caused by oral administration of phenytoin. J Child Neurol 2000;15:762.
  5. Lalla R, Malhotra HS, Garg RK, Sahu R. Purple glove syndrome: a dreadful complication of intravenous phenytoin administration. BMJ Case Rep 2012. http:// dx.doi.org/10.1136/bcr-2012-006653.
  6. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse Drug reactions. Clin Pharmacol Ther 1981; 30(2):239-45.
  7. Hanna DR. Purple glove syndrome: a complication of intravenous phenytoin. J Neurosci Nurs 1992;24:340-5.
  8. Edwards JJ, Bosek V. Extravasation injury of the upper extremity by intravenous phenytoin. Anesth Analg 2002;94:672-3.
  9. Comer JB. Extravasation injury of the upper extremity by intravenous phenytoin. Am J Intrav Ther Clin Nutr 1984;11:23-9.
  10. Bhattacharjee P, Glusac EJ. Early histoPathologic changes in purple glove syndrome. J Cutan Pathol 2004;31:513-5.

Leave a Reply

Your email address will not be published. Required fields are marked *